Kentucky, 2016

Damaging Winds and Lightning Strikes in Kentucky, March 31, 2016

March 31, 2016 · NWS LMK · 31 events in 15 counties and zones

An approaching cold front, combined with ample daytime instability and moisture, led to several lines of strong to severe thunderstorms across central Kentucky during the afternoon and early evening hours March 31st. The primary hazard was damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$132,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An approaching cold front, combined with ample daytime instability and moisture, led to several lines of strong to severe thunderstorms across central Kentucky during the afternoon and early evening hours March 31st. The primary hazard was damaging wind. The hardest hit area was near Harned, Kentucky in Breckinridge County where a narrow path of 60 mph winds peeled off a portion of the local middle school and tossed around a few mobile homes. Two minor injuries occurred as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 31, 10:48 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 31, 10:48 AM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1248 PM EDT THU MAR 31 2016

...Updated Aviation Discussion...

...Mesoscale Forecast Update...
Issued at 1120 AM EDT Thu Mar 31 2016

Convection spawned by the upper impulse over Arkansas is starting to
go severe, and is moving into a more favorable environment. HRRR
seems to have a good handle on this, and shows convection developing
into a solid line that moves through the Pennyrile region by 18-19Z,
I-65 corridor including Metro Louisville around 20Z, and then into
the Bluegrass by 22-23Z. All severe threats remain on the table, but
supercell potential is greatest to our south, in line with the SPC
Enhanced risk area.

Storms could continue into the evening, with the main severe
potential remaining south of the Parkways as convection lifts NE out
of Tennessee. Band of convection along the cold front will likely
affect the northern CWA but is expected to be weaker.

Issued at 955 AM EDT Thu Mar 31 2016

Main stratiform rain shield pushing steadily eastward, and should
clear the Bluegrass region between 15-16Z. However, as the steady
rain ends we are seeing wind gusts in the 40-50mph range, and even a
couple reports of damage around Bowling Green. These gusts are
sufficiently brief that we have opted to handle with a SPS.

A break in the deep moisture has pushed into western KY/TN and will
start to punch up the Wabash Valley into southwestern IN. A bit
hesitant to call it a clear slot, as low clouds persist in the
Mississippi Valley, but these clouds are shallow enough that it
should allow for some destabilization later in the day. Small batch
of convection north of Little Rock could well be the impulse to
watch, so even in the face of run-to-run inconsistency from the hi-
res models, still expect mid-afternoon convection over western
Kentucky to push ENE across the area between 5pm EDT and midnight.
No change to advertised SVR threats.

.SHORT TERM (Now through Friday)...
Issued at 352 AM EDT Thu Mar 31 2016

...Severe Weather Likely Today, Especially South of the Parkways...

The synoptic regime early this morning features broad southwest flow
over the Ohio Valley, ahead of a trough sliding into to the Central
Plains.  This trough will build into the Ohio Valley through the
period, bringing showers and thunderstorms today into the early
overnight hours.

Confidence has increased a bit for severe weather this afternoon
into this evening across portions of the region, mainly across south-
central KY. However, the forecast still remains a bit complex. Deep
isentropic lift within the warm conveyor belt of this system has
led to an expansive area of rain and embedded thunderstorms this
morning, stretching from the Gulf coast northeastward into the
southern Great Lakes.  Guidance is suggestive that this activity
will begin to accelerate eastward this morning.  Latest radar mosaic
depicts a mesolow/MCV entering southern KY now, which will likely
help accelerate the precipitation shield to the east as it lifts
ENE. Given the deep, moist profiles and the enhancement of this
mesolow, have upped pops to 100% in all locations this morning.

The latest hi-res suite of guidance continues to support the idea
that we will receive a break from the rain late this morning into
early this afternoon.  This break, coupled with perhaps a few peaks
of sunshine, should allow temperatures to rise into the low to mid
70s.  Southerly flow should help push dewpoints into the lower 60s,
especially across southwest and south-central KY.  As steeper lapse
rates work in atop this moistening/warming low-level airmass,
anywhere from 500-1500 J/kg of MLCAPE should build by the mid
afternoon.

A powerful 150+ upper-level jet streak will nose into portions of
the TN Valley today.  The exit region should overspread a pre-
frontal trough near the MS River this afternoon, which should lead
to thunderstorm development across portions of west-central TN. Deep-
layer shear profiles, jet streak orientation, and meager low-level
convergence suggest this activity will likely be in the form of
discrete supercells. This activity will quickly push northeast into
portions of south-central KY late this afternoon into early this
evening. Large hail will be the main threat, but damaging winds will
be possible with bowing segments given the kinematics in the low-
levels.  Additionally, backed surface flow ahead of the prefrontal
trough will lead to enlarged hodographs, so an isolated tornado or
two will be possible as well.

Confidence in severe weather is highest across south-central KY,
with slightly lower confidence across north-central KY and southern
IN (including the Louisville metro). The hi-res deterministic models
and ensembles disagree on just how far north storms will develop
along the pre-frontal trough, thus there is some uncertainty on the
northern extent of the threat.  There will also be the risk of a few
severe storms late this evening along the synoptic cold front
(especially over southern IN). However, slower timing with the front
will likely limit instability by the time the boundary slides
through the rest of the region, especially as it it gets into east-
central KY late tonight.  Keep up to date on the latest forecast
through the day today as trends in the thermodynamic environment are
better ascertained, which will lead to higher confidence and detail
in the forecast.

The cold front will push through tonight, ending all precipitation
and bringing slightly cooler weather for Friday. Highs will be
seasonal, in the low to mid 60s.

.LONG TERM (Friday Night through Wednesday)...
Issued at 300 AM EDT Thu Mar 31 2016

The synoptic regime at the start of the long term period will
feature a broad, positively-tilted trough across much of the eastern
CONUS.  This trough will deamplify by the end of this weekend, but
additional PV anomalies rounding the trough will help to amplify it
back into the Ohio Valley at times through early next week.  This
pattern will bring brief warm ups and cool downs as each of these
disturbances swings through, along with some light precipitation
chances.

A strong PV anomaly diving through the southern Great Lakes will
induce a surface low across northern OH/western NY on Saturday.
Steep lapse rates aloft may lead to some instability showers
Saturday afternoon that may get close to the northern Bluegrass.
However, the majority of guidance keeps them just out of the NE CWA,
so will leave the forecast dry for now.  Forecast soundings suggest
that we will mix into pretty high momentum air (40 knots or so) on
Saturday afternoon, so gusts of 30-40mph will be possible especially
across the northern Bluegrass region.

High pressure will build in Saturday night.  Large-scale subsidence
should lead to clear skies and light winds, which could set the
stage for frost formation early Sunday morning.  Will introduce
patchy frost wording into the forecast.

Another area of low pressure will approach Monday, bringing the next
decent shot for precipitation.  Temperatures should warm nicely into
the 60s ahead of the associated cold front, before dropping into the
50s on Tuesday on the backside. By the middle to end of next week,
the latest deterministic and ensemble guidance continues to suggest
an anomalous trough digging into the eastern CONUS.  This will
drive an Arctic front through the Ohio Valley Wednesday, with rather
chilly temperatures spilling in behind it on Thursday.  In fact,
profiles suggest that by Thursday afternoon (after the valid time of
this forecast), we may be cold enough for some wet snow to mix in.
Certainly not what many people want to hear this time of year, but
it is something we will continue to monitor through the upcoming
week.

&&

.AVIATION (18Z TAF Update)...
Updated at 1246 PM EDT Thu Mar 31 2016

A cold front will continue to approach the region today and move
through tonight. The morning's rain continues to push off to the
east and will be east of LEX by TAF issuance time. Focus then turns
to the potential for storms this afternoon. Looking at the most
recent model runs and current storm development, it looks like
storms will move in an hour or two earlier than previously forecast,
so moved up the time for the TS this afternoon. Scattered storms are
possible this afternoon and early evening. There will then be
another round of rain with maybe some storms moving through with the
front later in the evening. Right now it looks like the afternoon
activity will be the strongest with the potential for the biggest
impact if a storm moves across the terminal. All precipitation
should move out through the overnight hours.

Ceilings will improve to VFR at LEX after the rain moves out and
have already improved at BWG and SDF. Mainly VFR conditions are
expected except in any storms. Winds will continue to be gusty out
of the south today. They will relax and shift to west-northwesterly
tonight in the wake of the front.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Update.........RAS
Short Term.....KJD
Long Term......KJD
Aviation.......EER
Hazardous weather outlook, Mar 31, 9:46 AM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1146 AM EDT THU MAR 31 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-011600-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1146 AM EDT THU MAR 31 2016 /1046 AM CDT THU MAR 31 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON INTO THIS
EVENING AHEAD OF A COLD FRONT. LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES WILL BE POSSIBLE. WHILE THE THREAT EXISTS
EVERYWHERE ACROSS SOUTHERN INDIANA AND KENTUCKY...THE HIGHEST
COVERAGE OF SEVERE STORMS IS EXPECTED ACROSS SOUTH CENTRAL
KENTUCKY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING.

KD/RAS

In the hours before

Local storm report, Mar 31, 7:58 AM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
958 AM EDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 AM     NON-TSTM WND DMG 2 ENE PLUM SPRINGS      37.03N 86.35W
03/31/2016                   WARREN             KY   TRAINED SPOTTER

            LARGE WILLOW TREE BLOWN OVER. LOCAL ASOS HAD
            A GUST OF 52 MPH AT 8:38 ET.

&&

KDW
Local storm report, Mar 31, 8:48 AM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1048 AM EDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     NON-TSTM WND GST 3 ESE MILLERSBURG       38.28N 84.10W
03/31/2016  M51 MPH          NICHOLAS           KY   MESONET

            MEASURED AT THE NICHOLAS COUNTY KENTUCKY
            MESONET SITE.

&&

NWS LOUISVILLE KY
IRIS SYSTEM
Local storm report, Mar 31, 8:55 AM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1055 AM EDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     NON-TSTM WND DMG 3 NW REDHOUSE           37.86N 84.31W
03/31/2016                   MADISON            KY   EMERGENCY MNGR

            LARGE BRADFORD PEAR TREE LIMBS DOWN. WINDS
            MEASURED 45-50 MPH AT THE TIME.

&&

NWS LOUISVILLE KY
IRIS SYSTEM
Local storm report, Mar 31, 9:03 AM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1103 AM EDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     NON-TSTM WND GST 3 ESE MILLERSBURG       38.28N 84.10W
03/31/2016  M54 MPH          NICHOLAS           KY   MESONET

            MEASURED AT THE NICHOLAS COUNTY KENTUCKY
            MESONET SITE.

&&

NWS LOUISVILLE KY
IRIS SYSTEM
Local storm report, Mar 31, 9:06 AM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1106 AM EDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     NON-TSTM WND GST 3 NNW WINCHESTER        38.04N 84.20W
03/31/2016  M52 MPH          CLARK              KY   MESONET

            MEASURED AT THE CLARK COUNTY KENTUCKY
            MESONET SITE.

&&

NWS LOUISVILLE KY
IRIS SYSTEM
Local storm report, Mar 31, 9:37 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1137 AM EDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 AM     NON-TSTM WND GST 7 E VERSAILLES          38.04N 84.60W
03/31/2016  M51 MPH          FAYETTE            KY   ASOS

            MEASURED AT THE KLEX ASOS.

&&

NWS LOUISVILLE KY
IRIS SYSTEM

The radar

The Ft Campbell radar (KHPX), 79 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Butler

When
March 31, 12:30 PM CST
Where
Butler County, 1.3 mi ESE of Eden
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.270, -86.700

A department of highways official reported several trees down in the area due to severe thunderstorm winds.

Thunderstorm Wind, Hancock

When
March 31, 1:25 PM CST
Where
Hancock County, Patesville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.780, -86.720

Trees were reported down across Highway 1700 near Quisenberry Road.

Thunderstorm Wind, Breckinridge

When
March 31, 1:40 PM CST
Where
Breckinridge County, 0.88 mi SE of Hardinsburg Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
37.770, -86.440

An amateur radio operator reported roof damage at Breckinridge County Middle School and damage to a nearby gas station. There were also reports of structural damage to buildings on Fairgrounds Road.

Thunderstorm Wind, Breckinridge

When
March 31, 1:42 PM CST
Where
Breckinridge County, 0.55 mi E of Harned
Measured
52 kt (60 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
37.750, -86.410

An amateur radio operator reported trailers flipped over at Nancy Butler Trailer Park.

Thunderstorm Wind, Jefferson

When
March 31, 3:15 PM EST
Where
Jefferson County, 0.54 mi W of Valley Station
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.120, -85.880

A large tree limb fell down on Aristides Drive.

Thunderstorm Wind, Hardin

When
March 31, 3:20 PM EST
Where
Hardin County, 0.55 mi W of Rogersville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.820, -85.940

Local law enforcement reported power lines down in the area.

Thunderstorm Wind, Bullitt

When
March 31, 3:22 PM EST
Where
Bullitt County, 0.88 mi NE of Shepherdsville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.990, -85.710

Power lines were reported down in Shepherdsville.

Thunderstorm Wind, Jefferson

When
March 31, 3:25 PM EST
Where
Jefferson County, 0.88 mi SE of Audubon Park
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
38.190, -85.720

Bleachers and goal posts were blown over due to severe thunderstorm winds at Male High School.

Thunderstorm Wind, Jefferson

When
March 31, 3:28 PM EST
Where
Jefferson County, Greenwood
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.150, -85.900

A broadcast meteorologist relayed a report of a tree down on a mobile home on Cane Run Road.

Thunderstorm Wind, Jefferson

When
March 31, 3:28 PM EST
Where
Jefferson County, 0.69 mi N of Parkwood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.160, -85.800

Power lines were reported down on Palatka Road near Manslick Road in the Iroquois Park area.

Thunderstorm Wind, Jefferson

When
March 31, 3:28 PM EST
Where
Jefferson County, 2.07 mi S of Louisville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.200, -85.780

Power lines were reported down on Taylor Boulevard.

Thunderstorm Wind, Jefferson

When
March 31, 3:28 PM EST
Where
Jefferson County, 2.64 mi NW of Louisville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.260, -85.810

A large tree was blown down on Duncan Street.

Thunderstorm Wind, Bullitt

When
March 31, 3:29 PM EST
Where
Bullitt County, 3.81 mi E of Gap in Knob
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
38.020, -85.630

An outbuilding was damaged near Salt River Electric on Highway 44.

Thunderstorm Wind, Bullitt

When
March 31, 3:29 PM EST
Where
Bullitt County, 3.55 mi WSW of Mt Washington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.030, -85.610

Power lines were reported down between Shepherdsville and Mount Washington.

Thunderstorm Wind, Bullitt

When
March 31, 3:30 PM EST
Where
Bullitt County, 3.34 mi WSW of Mt Washington
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.040, -85.610

Trees were uprooted on Midland Lane.

Thunderstorm Wind, Bullitt

When
March 31, 3:30 PM EST
Where
Bullitt County, 3.81 mi E of Gap in Knob
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
38.020, -85.630

A pole barn was blown down on Highway 44, 1 mile from Alpar Lane.

Thunderstorm Wind, Jefferson

When
March 31, 3:31 PM EST
Where
Jefferson County, 1.76 mi NW of Fern Creek
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.170, -85.600

An off-duty NWS employee reported trees down on Stony Brook Road.

Thunderstorm Wind, Jefferson

When
March 31, 3:31 PM EST
Where
Jefferson County, 0.69 mi S of Strathmoor Vlg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.210, -85.600

Large trees were downed across Beargrass Creek.

Thunderstorm Wind, Logan

When
March 31, 2:42 PM CST
Where
Logan County, 0.69 mi S of Russellville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.840, -86.880

Trees were reported down across the area due to severe thunderstorm winds.

Thunderstorm Wind, Spencer

When
March 31, 3:47 PM EST
Where
Spencer County, 0.54 mi E of Taylorsville
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
38.030, -85.340

Trees were reported down across the county.

Thunderstorm Wind, Henry

When
March 31, 3:55 PM EST
Where
Henry County, 1.38 mi S of Pendleton
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.450, -85.300

An off-duty NWS employee reported power poles snapped and power lines down near Interstate 71 from severe winds. There were also reports of tree damage along Radcliffe Road.

Thunderstorm Wind, Spencer

When
March 31, 3:58 PM EST
Where
Spencer County, 0.69 mi N of Wayside
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.040, -85.120

A trained spotter reported flag poles down in the far northeastern part of Spencer County.

Thunderstorm Wind, Warren

When
March 31, 3:09 PM CST
Where
Warren County, 1.3 mi WSW of Bowling Green
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.970, -86.450

A tree fell down on a vehicle on Smallhouse Road.

Thunderstorm Wind, Franklin

When
March 31, 4:15 PM EST
Where
Franklin County, 1.48 mi NNW of Stedmantown
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.240, -84.830

Several trees were reported down in the area due to severe thunderstorm winds.

Thunderstorm Wind, Scott

When
March 31, 4:35 PM EST
Where
Scott County, 0.88 mi NW of Sadieville
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.390, -84.540

Trees were reported down due to severe thunderstorm winds.

Thunderstorm Wind, Barren

When
March 31, 3:37 PM CST
Where
Barren County, 0.88 mi NE of Cave City
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.140, -85.960

Trees were reported down due to severe thunderstorm winds.

Lightning, Barren

When
March 31, 3:48 PM CST
Where
Barren County, 1.49 mi NNW of Glasgow
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.000, -85.910

The Barren County emergency manager reported a transformer blew after a lightning strike at north Race and West Front streets.

Lightning, Barren

When
March 31, 3:53 PM CST
Where
Barren County, 1.49 mi NNE of Stovall
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.070, -86.010

The Barren County emergency manager reported trees down near Stovall Road.

Thunderstorm Wind, Barren

When
March 31, 3:53 PM CST
Where
Barren County, 0.88 mi NE of Cave City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.140, -85.960

The Barren County emergency manager reported trees down in northern Barren County near the Hart County line.

Thunderstorm Wind, Harrison

When
March 31, 5:02 PM EST
Where
Harrison County, 0.69 mi N of Cynthiana
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.390, -84.300

The Harrison County emergency manager reported power lines down due to severe thunderstorm winds.

Thunderstorm Wind, Adair

When
March 31, 4:26 PM CST
Where
Adair County, 1.38 mi S of Gradyville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.060, -85.420

Local law enforcement reported trees down and a few power lines down across Adair County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622804, 622805, 622807, 622808, 622809, 622810, 622811, 622813, 622815, 622817, 622818, 622819, 622821, 622823, 622827, 622839, 622826, 622828, 622838, 622837, 622836, 622835, 622825, 622834, 622833, 622830, 622802, 622803, 622832, 622829, 622831.